North Carolina, 2007

Damaging Winds in North Carolina, June 29, 2007

June 29, 2007 · NWS MHX · 3 events in 2 counties and zones

Scattered to numerous thunderstorms developed over eastern North Carolina during the afternoon well ahead of a cold front across Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous thunderstorms developed over eastern North Carolina during the afternoon well ahead of a cold front across Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 29, 8:51 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 8:51 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 AM EDT FRI JUN 29 2007

.SYNOPSIS...
A COLD FRONT WHICH IS MAKING ITS WAY DOWN THE EASTERN SEABOARD
WILL IMPACT THE REGION TONIGHT THROUGH EARLY SUNDAY. THIS FRONT
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL
FOR HEAVY RAIN. BY SUNDAY AFTERNOON THE FRONT IS EXPECTED TO PUSH
SOUTH AND HIGH PRES WILL BUILD OVER THE AREA THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED TSRA WILL DEVELOP LATER THIS AFTN AND EVENING AHEAD OF A
COLD FRONT OVER MAINLY THE NORTHERN TIER. LOOKS LIKE BEST POTENTIAL
WILL BE TOWARD EVENING SO WILL KEEP LOW POPS THROUGH THE AFTN THEN
INCREASE DURING THE EVENING HOURS. WITH STRONG HEATING AHEAD OF THE
FRONT EXPECT GOOD INSTAB AND SOME STRONG TO SEVERE STORMS COULD DVLP
LATE. TEMPS SHLD CLIMB INTO THE LOW TO MID 90S INLAND WITH MID/UPR
80S CST

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE FRONT WILL SLOWLY MAKE ITS WAY INTO THE REGION
OVERNIGHT...KEEPING THE BEST CHC OF POPS N AND SCHC S. BASED ON
ACTIVITY OBSERVED YESTERDAY AND OVERNIGHT WITH THESE TWO FOCUS
MECHANISMS...HAVE SEEN MORE SCATTERED ACTIVITY THAN WIDESPREAD.
STILL ANTICIPATE ALL AREAS RECEIVING MEASURABLE PRECIP...BUT DONT
ANTICIPATE CONTINUAL COVERAGE THROUGHOUT THE EVENT...SO DROPPED POPS
TO SCT INSTEAD OF NUMEROUS. STILL KEEPING THE HEAVY RAIN WORDING AS
PW >2 AND WARM RAIN PROCESS ANTICIPATED WHICH COULD LEAD TO HIGH
RAINFALL RATES. FORTUNATELY ANTICIPATE MODERATE STORM SPEEDS WHICH
WILL HOPEFULLY KEEP FFW/URBAN FLOODING TO A MINIMUM.
OVERALL...CONTINUING WITH HPC 1-2 EVENT RAINFALL AMOUNTS WITH
LOCALLY HIGHER AMOUNTS LIKELY WHILE SOME AREAS CONSIDERABLY LESS.
STILL FEEL CLIMO LOCATION OF THE FRONT TO STALL AROUND HATTERAS
LIKELY AND WILL HOLD POPS THROUGH SUN MAINLY IN THE SW. THE CLOUD
COVER WILL KEEP TEMPS SLIGHTLY COOLER ON SAT AND THEN WITH N/NE
WINDS SUN WILL SEE TEMPS BEGIN TO COOL INTO THE LOWER 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WILL REBUILD OVER THE REGION FROM THE EAST WEDNESDAY
NIGHT INTO FRIDAY. THE ONSHORE FLOW SHOULD INCREASE HUMIDITY
LEVELS OVER THE REGION WITH TEMPS REMAINING CLOSE TO NORMAL.
BY THE WEEKEND...H5 HEIGHTS START TO FALL AS UPPER RIDGE BREAKS
DOWN ALLOWING UPPER TROF TO SINK SOUTH ALONG THE EAST COAST AND
PERHAPS GIVE SOME HOPE FOR NEEDED RAIN FOR THE LATTER HALF OF
NEXT WEEKEND.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR TODAY WITH SCT MVFR BRIEF IFR DEVELOPING LATE THIS AFTN
AND EVENING IN TSRA. THE TSRA WILL CONT OVERNIGHT WITH CONT PDS OF
MVFR OR BRIEF IFR. SCT TSRA EXPECT TO CONT SAT INTO SAT NIGHT WITH
AGAIN LCL MVFR/IFR WHENEVER A TSRA PASSES OVER A SITE. FROM SUN ON
LOOKS LIKE VFR AS HIGH PRES BUILDS IN.

&&

.MARINE...
SW WINDS 15 TO 20 KTS MOST ARES THIS AFTN. WINDS MAY DECREASE A BIT
EXTREME NRN TIER LATE AS FRONT APPROACHES. BEST WINDS AND POTENTIAL
FOR SCA LOOK TOM DVLP OVER THE CNTRL WTRS LATE TODAY AND OVERNIGHT
WITH SOME 6 FT SEAS LIKELY.  SEAS DIMINISH WITH FRONTAL PASSAGE
SATURDAY WITH WINDS BECOMING MORE NE OVER THE NRN LEGS. FRONT WILL
HAVE A HARD TIME MAKING IT THRU THE ENTIRE COASTAL WATERS...BUT
SHOULD FINALLY PUSH JUST S BY EARLY SUNDAY. NORTHEAST WINDS WILL
PREVAIL FOR THE REST OF THE FCST WITH SOME 15 TO 20 KT WINDS PSBL
SUNDAY NIGHT INTO MONDAY.

.RIP CURRENTS...WITH 2 FT SE SWELL AND SW WINDS OF 15 TO 20 KTS
BUMPED UP AREAS S OF CAPE LOOKOUT TO MOD RISK THIS AFTN. WILL CONT
LOW RISK FURTHER N WITH OFFSHR WINDS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 AM EDT
     SATURDAY FOR AMZ152-154.

&&

SYNOPSIS...SJ
NEAR TERM...RF
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Jun 29, 8:39 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
939 AM EDT FRI JUN 29 2007

NCZ029-044>047-079>081-090>094-103-104-301345-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS DARE-
OUTER BANKS HYDE-
939 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT...MAINLY OVER THE NORTHERN AREAS. THESE
THUNDERSTORMS WILL THEN GRADUALLY SPREAD SOUTH OVERNIGHT. A FEW OF
THE STORMS COULD BE SEVERE WITH STRONG WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-301345-
CARTERET-ONSLOW-
939 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THREE IS A MODERATE RISK OF RIP CURRENTS SOUTH OF CAPE LOOKOUT
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 1:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT FRI JUN 29 2007

NCZ046-047-291915-
TYRRELL-WESTERN DARE-
217 PM EDT FRI JUN 29 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL
315 PM EDT...

AT 217 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
TYRRELL COUNTY...OR ABOUT 24 MILES SOUTH OF WEEKSVILLE...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  EAST LAKE AT 225
PM EDT. RURAL CENTRAL DARE COUNTY AT 310 PM EDT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jun 29, 1:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT FRI JUN 29 2007

NCZ029-044-045-291915-
WASHINGTON-MARTIN-PITT-
220 PM EDT FRI JUN 29 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN AND WASHINGTON
COUNTIES UNTIL 315 PM EDT...

AT 220 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM CENTRAL MARTIN
COUNTY TO SOUTH CENTRAL EDGECOMBE COUNTY...OR FROM WILLIAMSTON TO 8
MILES NORTHWEST OF FARMVILLE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR JAMESVILLE AT 235 PM EDT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Raleigh/Durham radar (KRAX), 89 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
June 29, 1:35 PM EST
Where
Pitt County, 0.89 mi SE of Penny Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.760, -77.510

Emergency Management reported a mobile home blown off foundation, a roof blown off double wide mobile home, and numerous trees blown down north of Falkland.

Thunderstorm Wind, Pitt

When
June 29, 1:57 PM EST
Where
Pitt County, 2.82 mi SSE of Congleton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.712, -77.201

The public reported estimated wind gusts between 55 and 60 mph just east of Stokes.

Thunderstorm Wind, Greene

When
June 29, 2:45 PM EST
Where
Greene County, 1.49 mi NNE of Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.470, -77.670

Strong winds blew trees down north of Snow Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30605, 30607, 30606.